Colorado, 2009Winter Weather in Colorado, December 5 to 6, 2009
December 5 to 6, 2009 · NWS BOU · 3 events in 3 counties and zones
A winter storm produced pockets of moderate to heavy snow for areas in and near the Front Range Foothills. U.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced pockets of moderate to heavy snow for areas in and near the Front Range Foothills. Storm totals included: 10.5 inches, 6 miles south-southeast of Drake; 9.5 inches at the C.S.U. Campus in Fort Collins, 8 inches, 2 miles southwest of Golden and 3 miles southwest of Fort Collins; and 6.5 inches at Loveland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 5, 2:57 PM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Dec 5, 2:57 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
257 PM MST SAT DEC 5 2009
.SHORT TERM...UPPER LEVEL TROUGH IS DROPPING SOUTH ACROSS THE
NORTHERN ROCKIES AT THIS TIME. WINDS HAVE ALREADY SHIFT TO THE
NORTHEAST IN RESPONSE TO A SURFACE LOW FORMING OVER SOUTHERN
COLORADO. TEMPERATURES ARE IN THE MID 20S THROUGH SOUTHERN WYOMING
SO IT WONT TAKE LONG FOR TEMPERATURES TO FALL. CLOUDS ARE
INCREASING AND SOME LIGHT SNOW HAS DEVELOP OVER THE SOUTHERN HALF OF
WYOMING. ITS APPEARING THINGS ARE COMING TOGETHER FOR SNOW TONIGHT
AND SUNDAY.
COLD AIR WILL CONTINUE TO FLOW INTO THE AREA TONIGHT. THE UPPER
LEVEL LOW WILL MOVE SOUTH AND BE OVER NORTHERN UTAH COME 12Z SUNDAY
MORNING. MODELS SHOWING GOOD QG LIFT OVER THE AREA FROM 06Z TO 18Z
SUNDAY. THIS COMBINED UPSLOPE FLOW UP TO 700-750MB WILL CREATE
WIDESPREAD SNOW TONIGHT AND SUNDAY. SNOW WILL BEGIN OVER THE
MOUNTAINS THIS EVENING AND SPREAD EASTWARD OVERNIGHT. BY SUNDAY
MORNING SNOW WILL BE WIDESPREAD OVER THE MOUNTAINS...FOOTHILLS AND
OUT ACROSS THE EASTERN PLAINS. THE HEAVIEST SNOW AMOUNTS WILL BE IN
THE FOOTHILLS AND IN THE MOUNTAINS EAST OF THE CONTINENTAL DIVIDE
WHERE 6 TO 12 INCHES OF SNOW WILL BE POSSIBLE BY SUNDAY EVENING. FOR
THE URBAN CORRIDOR...EXPECT 4 TO 8 INCHES WITH THE HIGHER AMOUNTS
BEING NEAR THE FOOTHILLS AND LOWER AMOUNTS EAST OF I-25. FOR THE
EASTERN PLAINS EXPECT 2 TO 4 INCHES OF SNOW. WIND DIRECTION IS POOR
FOR OROGRAPHIC LIFT WEST OF THE DIVIDE AND ONLY EXPECT 2 TO 6
INCHES. HAVE ISSUED WINTER WEATHER ADVISORIES FOR THE
MOUNTAINS...FOOTHILLS AND URBAN CORRIDOR FOR THIS SYSTEM. MAIN
CONCERN WITH THIS SYSTEM WILL BE THE SNOW AND COLD. BECAUSE THE
AIRMASS WILL BE SO COLD...ANY SNOW THAT FALLS WILL STICK TO THE
ROADWAYS AND BECOME COMPACTED CREATING SLICK AND SLIPPERY ROADS.
.LONG TERM...BROAD MID-LATITUDE TROUGH CARVING OUT OVER THE WESTERN
CONUS EARLY IN THE EXTENDED PERIOD PROMISES TO KEEP TEMPERATURES
BELOW IF NOT WELL BELOW AVERAGE AND KEEP SNOW CHANCES ON THE HIGH
SIDE...PARTICULARLY OVER THE HIGHER TERRAIN. FLAT AXIS TROUGH WITH
THE CENTER OF THE 500MB CLOSED LOW JUST OFF THE OREGON COAST SUNDAY
NIGHT IS PROGGED TO OPEN UP AS IT ROTATES SEWRD OVER THE NRN GREAT
BASIN MONDAY NIGHT AND TUESDAY. AS THE TROUGH SWINGS OUT OF THE
PACIFIC NORTHWEST AND ITS AXIS BECOMES MORE VERTICALLY ORIENTED THE
MEAN 700-500MB FLOW OVER COLORADO TRANSITIONS FROM A NEAR ZONAL FLOW
TO A SWLY COMPONENT. STG JET FLOW ROUNDING THE BOTTOM OF THE TROUGH
THEN MERGES WITH A SUBTROPICAL JET LADEN WITH SUBTROPICAL MOISTURE
OVER THE DESERT SOUTHWEST. NAM AND GFS SHOW A LARGE AREA OF
MODERATE/STRONG DEEP LAYER ASCENT OVER CALIFORNIA SUNDAY NIGHT AND
EARLY MONDAY. MODELS SHOW THIS REGION OF VIGOROUS LIFT CONVERGING
WITH THE DEEP MOISTURE STREAMING NEWRD OVER THE DESERT SOUTHWEST
DURING THE DAY MONDAY/MONDAY NIGHT. THE TWO THEN SHIFT EAST OVER
COLORADO ON TUESDAY. GFS LOOKS A BIT FASTER THAN OTHER MODELS WITH
THIS SYSTEM. HPC FAVORS THE FASTER GFS. HOWEVER...MODELS HAVE
TRENDED A TAD SLOWER EACH OF THE LAST COUPLE RUNS...POSSIBLY AN
INDICATION THAT THIS SYSTEM MAY TURN OUT TO BE STRONGER THAN WHAT
THE LATEST MODEL RUN INDICATES. AT ANY CASE...MODELS SHOW THE MEAN
TROUGH AXIS POSITIONED JUST EAST OF COLORADO BY TUESDAY EVENING AND
THE SWLY FLOW ALOFT BECOMING NWLY OVERNIGHT.
ALL THIS POINTS TO A COLD...SNOWY AND WINDY PERIOD FOR THE NORTH-
CENTRAL COLORADO MTNS AT LEAST THROUGH TUESDAY NIGHT. AT THIS TIME
IT APPEARS SNOWFALL WILL DIMINISH IN THE HIGH COUNTRY SUNDAY NIGHT
WITH WEAK SUBSIDENCE AND MID-LVL DRYING. SNOWFALL SHOULD THEN RAMP
UP AGAIN MONDAY IN RESPONSE TO INCREASING OROGRAPHIC FORCING AND
LARGE SCALE SYNOPTIC SCALE LIFT. SWLY FLOW NOT ALL THAT FAVORABLE
FOR HVY SNOW PRODUCTION IN THE NRN MTNS...BUT AS THE TROUGH MOVES
CLOSER...LARGE SCALE DYNAMICS SHOULD TRUMP THE LESS THAN FAVORABLE
OROGRAPHICS. MTN AREA...ESPLY ALONG AND WEST OF THE CONTINENTAL DVD
MAY SEE WARNING CRITERIA SNOWFALL LATE MONDAY THRU LATE ON TUESDAY.
FOR LOWER ELEVATIONS...SNOW CHANCES NOT LOOKING ALL THAT GREAT
DURING THE SAME THREE DAY PERIOD. THE SWLY FLOW ALOFT ALLUDED TO
ABOVE ALSO LESS THAN FAVORABLE FOR AREAS EAST OF THE MTNS. MODELS
INDICATE SELY BNDRY LAYER FLOW ON THE PLAINS MONDAY POOLING
LOW-LEVEL MOISTURE UP ALONG THE CHEYENNE RIDGE. SLY/DOWNSLOPE FLOW
OFF THE PALMER DIVIDE MAY ACTUALLY PRODUCE PARTIAL CLEARING OVER THE
DENVER METRO AREA FOR A TIME ON MONDAY. BY NIGHTFALL...GFS SHOWS LOW
LEVEL TURNING ELY IN RESPONSE TO FALLING PRESSURE/HEIGHTS OVER THE
MTNS. WHILE THE NAM HANGS ONTO A RELATIVELY DRY S-SELY FLOW. WILL GO
WITH A BLEND OF THE MODELS AND BEGIN RAMPING UP PRECIP CHANCES ON
THE PLAINS...ESPLY UP ALONG THE FRONT RANGE. WILL GO WITH LIKELY
POPS IN THIS AREA TUESDAY EVENING AND SCATTERED POPS FARTHER OUT ON
THE PLAINS. BUT ITS ON TUESDAY WITH LOW LEVEL CYCLOGENESIS SOMEWHERE
SERN COLORADO AND MODERATE QG ASCENT PASSING OVER THE AREA THAT
CHANCES ARE GOOD THAT WE/LL SEE SOME ACCUMULATING SNOWFALL ON THE
PLAINS. IT DOES NOT APPEAR TO BE A SIGNIFICANT SNOW EVENT...HOWEVER
COULD SEE A FEW HRS OF MODERATE SNOWFALL WITH PASSAGE OF ANOTHER
FAIRLY STG COLD FRONT LATE IN THE DAY.
TEMPERATURE-WISE...DAYTIME READINGS LIKELY TO REMAIN WELL BELOW
FREEZING PRETTY MUCH EVERYWHERE THRU TUESDAY NIGHT. THE COLD TEMPS
MAY BE THE BIG NEWS MAKER FOR LOWER ELEVATION DURING THE FIRST
HALF OF THE WEEK. MAX TEMP AT DENVER EXPECTED TO RUN SOME 25 TO 30
DEGS BELOW AVERAGE MONDAY AND TUESDAY. BY WEDNESDAY SHOULD SEE
WARMING...BUT POSSIBLY NOT AS MUCH AS WAS EARLY THOUGHT.
REST OF THE WEEK...AREAS EAST OF THE MTNS DRY OUT AND SLOWLY WARM
UP..WHILE MTN AREAS MAY CONTINUE TO SEE PERIODS OF SNOW AND WIND AS
THE GFS SHOWS YET ANOTHER U/A DISTURBANCE PASSING OVER THE AREA ON
WEDNESDAY/ERLY THURSDAY AND W-NWLY UPSLOPE FLOW/CAA ADVECTION
CONTINUING FOR THE REMAINDER OF THE WEEK.
&&
.AVIATION...LOW CLOUDS WILL SPREAD SOUTH FROM WYOMING THIS EVENING
WITH CEILINGS OF 2000-3000 FEET MOVING IN AROUND 02Z. SNOW WILL NOT
BE FAR BEHIND AND DEVELOP AROUND 05Z. VISIBILITY AND CEILINGS WILL
FALL THROUGH THE NIGHT. EXPECT VISIBILITY TO BOTTOM OUT AROUND A
MILE AND CEILINGS TO LOWER TO 500-1000 FEET. CONDITIONS MAY IMPROVE
SLIGHTLY SUNDAY AFTERNOON AS SNOW DECREASES. SNOWFALL AMOUNTS
THROUGH SUNDAY AFTERNOON WILL BE 3-6 INCHES FOR KDEN...AND 4-8
INCHES FOR KAPA AND KBJC.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
MEIER/BAKER
Hazardous weather outlook, Dec 5, 11:08 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MST SAT DEC 05 2009
COZ030>051-061300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MST SAT DEC 05 2009
...WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR PARTS OF THE
AREA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP OVER THE MOUNTAINS THIS EVENING AND SPREAD EAST
ACROSS THE PLAINS OVERNIGHT. SNOW ACCUMULATIONS THROUGH SATURDAY
NIGHT WILL BE ONE TO THREE INCHES FOR MOST AREAS...WITH UP TO 6
INCHES IN THE FOOTHILLS AND OVER THE MOUNTAINS EAST OF THE
CONTINENTAL DIVIDE. TEMPERATURES WILL COOL SHARPLY THIS EVENING WITH
READINGS IN THE TEENS ON THE PLAINS AND SOME SINGLE DIGITS IN THE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOWFALL WILL CONTINUE DURING THE DAY SUNDAY WITH TEMPERATURES WELL
BELOW AVERAGE FOR THE DATE. TOTAL SNOW ACCUMULATIONS BY SUNDAY
EVENING WILL RANGE FROM 6 TO 12 INCHES IN THE FRONT RANGE FOOTHILLS
AND MOUNTAIN AREAS ALONG AND EAST OF THE CONTINENTAL DIVIDE. SNOW
TOTALS WITHIN THE I-25 URBAN CORRIDOR THE WILL RANGE FROM 4 TO 8
INCHES WITH THE HEAVIER AMOUNTS WEST OF I-25. AREAS FARTHER OUT ON
THE PLAINS AS WELL AS MOUNTAIN AREAS WEST OF THE DIVIDE WILL SEE
LIGHTER AMOUNTS WITH TOTALS RANGING FROM 2 TO 5 INCHES.
MOST AREAS SHOULD SEE SNOWFALL DIMINISHING SUNDAY NIGHT...ONLY TO
INCREASE AGAIN DURING THE DAY MONDAY AS ANOTHER PACIFIC STORM SYSTEM
PASSES OVER THE REGION. SNOWFALL SHOULD COME TO AN END ON THE PLAINS
BY WEDNESDAY BUT CONTINUE IN THE HIGH COUNTRY POSSIBLY THROUGH THE
END OF THE WEEK. TEMPERATURES FOR THE FIRST PART OF THE WEEK WILL
REMAIN WELL BELOW NORMAL...THEN GRADUALLY WARM DURING THE LATTER
HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MEIER/BAKER
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 5, 8:00 PM MST to December 6, 8:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals included 10.5 inches, 6 miles south-southeast of Drake.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 5, 8:00 PM MST to December 6, 8:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included 8 inches, 2 miles southwest of Golden.
Winter Weather, Larimer County Below 6000 Feet / Nw Weld County
- When
- December 5, 8:00 PM MST to December 6, 8:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals included 9.5 inches at the C.S.U. Campus in Fort Collins, 8 inches, 3 miles southwest of Fort Collins and 6.5 inches at Loveland.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 5, 200916 injured · $700,000 · 1 event
- Winter Weather in Kentucky, December 5, 20091 death · $15,000 · 1 event
- Extreme Cold in Oregon, December 5 to 11, 20091 death · 9 events
- Winter Weather in Tennessee, December 5, 20094 injured · 16 events
- Winter Weather in Tennessee, December 5, 20094 injured · 2 events
- Heavy Snow and Winter Weather in Kentucky, December 5, 200934 events
- Winter Storm and Winter Weather in Virginia, December 5, 200918 events
- Winter Storm and Winter Weather in Maryland, December 5, 200914 events
- Winter Storm and Winter Weather in West Virginia, December 5, 200910 events
- Winter Weather in Pennsylvania, December 5, 20098 events
- Heavy Snow and Winter Weather in New Jersey, December 5, 20098 events
- Extreme Cold in California, December 5 to 11, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204284, 204285, 204286.